MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0202
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coil).During the procedure, the physician experienced resistance and was unable to advance the smart coil within its introducer sheath and therefore, the smart coil was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock and it was fractured approximately 139.0 cm from the proximal end.The pusher assembly had a kink at approximately 138.0 cm from the proximal end.Bends were present along the pusher assembly.The embolization coil was intact to the pusher assembly and the coil was damaged.The introducer sheath was fractured at approximately 3.0 cm from the proximal end.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If the mid-joint is retracted through the friction lock, resistance will likely be experienced during advancing the device.Forceful manipulation against this resistance likely contributed to the kink and the fracture observed near the pusher assembly mid-joint.Further investigation revealed that the introducer sheath was fractured.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8117318
Report Number3005168196-2018-02337
Device Sequence Number1516518
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF78350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/31/2018
Supplement Date Received by Manufacturer02/06/2019
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005